In the WHO data base, visual disorders reported spontaneously with omeprazole, ranitidine and cimetidine, are very rare in the context of the widespread use of these drugs. There is a maximum reporting rate of severe visual impairment possibly ascribed to i.v. omeprazole of 0.94 reports per million treatment days in one year and in one country, Germany. This gives the worst quantitative case scenario for omeprazole by a single route of administration, to be compared with the worldwide reporting rate of all severe visual disorders by all routes of administration - 0.008 reports per million treatment days. Moreover, the reported visual abnormalities have a varied pathophysiological aetiology and their number increased in Germany after the first signal was raised in that country. Thus, apart from a direct causal relationship, solicited reporting artifact is one alternate plausible explanation for the apparent excess of cases of visual disturbance to omeprazole compared with cimetidine and ranitidine. That reporting rates of clinical events on newly marketed drugs are generally higher than with older drugs is a second factor for higher reporting rates with omeprazole. Vasculitis has been suggested as an aetiological factor, but the even lower reporting rate of this reaction makes this an unlikely hypothesis without any other supporting evidence. The authors are unaware of any drug that has caused a vasculitis solely affecting the eye. Information on the prevalence of relevant visual disorders in the community would have been of considerable help in interpreting this signal, and a case control study of visual events in relationship to severe illness would be of public health interest, since no data seems to exist concerning this.
|Original language||English (US)|
|Number of pages||6|
|Journal||Pharmacoepidemiology and Drug Safety|
|State||Published - Jan 1 1996|
- Adverse events
ASJC Scopus subject areas
- Pharmacology (medical)